Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 488, NWS Norman, OK

October 8, 1997Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 8, 1997, 5:00 PM CDT for Canadian County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 8, 1997, 5:00 PM CDT (22:00 UTC)
Expired
Oct 8, 1997, 5:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Canadian County, OK

The radar

The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 5:30 PM CDTThunderstorm Wind 65Calumet, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS1 KOKC 082202 RRA
SVROKC
OKC017-082245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT WED OCT 08 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     WESTERN CANADIAN

INCLUDING THE FOLLOWING LOCATIONS
     CALUMET...EL RENO AND UNION CITY

AT 500 PM CDT DOPPLER RADAR INDICATED NEAR INTERSTATE 40 AND THE
CANADIAN-CADDO COUNTY LINE OR ABOUT 15 MILES SOUTHWEST OF CALUMET. 
THE STORM WAS MOVING NORTHEAST AT 35 MPH.  

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3538  9784 3536  9832 3554  9844 3569  9796

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:41 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 8, 3:41 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT WED OCT 8 1997

A RATHER IMPRESSIVE DRY LINE IS MOVING ACROSS NORTHWEST AND WEST
CENTRAL OKLAHOMA AS SCATTERED SHOWERS AND THUNDERSTORMS FORM JUST
AHEAD OF IT.  EXPECT THE AREA BEHIND THE DRY LINE TO HAVE GENERALLY
CLEAR SKIES THIS EVENING...WHILE THE REMAINDER OF THE FORECAST AREA
DEALS WITH THE STORMS.  A COLD FRONT WILL CROSS THE AREA TONIGHT AND
SHOULD STALL NEAR THE RED RIVER TOMORROW...THEN BEGIN TO DRIFT BACK
NORTH.  RAIN AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT ONCE
IT MERGES WITH THE DRY LINE.

SEVERE STORMS WILL BE POSSIBLE TONIGHT...MAINLY IN NORTH CENTRAL
OKLAHOMA...BUT MOST OF THE UPPER SUPPORT WILL BE FARTHER NORTH.  WILL
PROBABLY REFRAIN FROM MENTIONING SEVERE IN THE ZONE FORECAST UNLESS
THERE IS ADDITIONAL STRENGTHENING OF STORMS IN THE NEXT HALF HOUR.

AM KIND OF GOING OUT ON A LIMB WITH THE FORECAST FOR TOMORROW AND
TOMORROW NIGHT.  IT APPEARS THAT THE FRONT WILL BE FAR ENOUGH SOUTH
TO ALLOW MOSTLY CLEAR SKIES ACROSS THE NORTHERN PART OF THE FORECAST
AREA...BUT THIS MAY BE TOO OPTIMISTIC.

IN THE EXTENDED FORECAST...A RATHER SIMILAR SCENARIO TO TODAY OCCURS
AGAIN ON SATURDAY AND SUNDAY.  THE MRF SHOWS A VERY TIGHT PRESSURE
GRADIENT ACROSS MUCH OF THE FORECAST AREA ON SATURDAY...SO WILL
MENTION WINDY CONDITIONS IN THE CORRESPONDING FORECAST.  MONDAY LOOKS
LIKE IT SHOULD BE RAIN FREE...BUT COOLER.

FCSTID = 23 = CMS

OKC   58  80  60  80 /  40  10  10  10
HBR   55  83  58  82 /  20  10  10  10
SPS   60  84  62  84 /  40  30  20  20
GAG   46  82  55  82 /   0   0  10  10
PNC   55  79  60  80 /  60   0   0  10
DUA   67  80  65  84 /  50  30  20  30

.OKC...
OK...NONE.
TX...NONE.

CMS

In the hours before

Special weather statement, Oct 8, 12:00 PM CDT, 5 hours before
OKZ004>053-TXZ083>090-091130-

THUNDERSTORM OUTLOOK ...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED OCT 8 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING
ACROSS ALL OF WESTERN NORTH TEXAS AS WELL AS ALL OF CENTRAL...WESTERN
NORTHERN...AND SOUTHEASTERN OKLAHOMA. DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT...BUT LARGE HAIL AND ISOLATED TORNADOES WILL ALSO
BE POSSIBLE.

A VIGOROUS UPPER AIR STORM SYSTEM WILL CONTINUE TO MOVE FROM THE CENTRAL
AND SOUTHERN ROCKIES INTO THE HIGH PLAINS DURING THE AFTERNOON HOURS.
THE  AIRMASS OVER THE SOUTHERN PLAINS IS BECOMING MODERATELY UNSTABLE
WITH ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF MEXICO STREAMING
ACROSS  MUCH OF TEXAS AND OKLAHOMA.

THUNDERSTORMS WILL MOST LIKELY DEVELOP INTO A LINE IN THE EASTERN
PORTION OF THE TEXAS PANHANDLE BY EARLY AFTERNOON. THESE STORMS ARE
EXPECTED TO INTENSIFY DURING THE AFTERNOON AS THEY MOVE ACROSS WESTERN
NORTH TEXAS AND OKLAHOMA. THE VERTICAL WIND PROFILE DOES NOT SHOW LARGE
AMOUNTS OF TURNING OF THE WINDS WITH HEIGHT...SO STRONG DAMAGING WINDS
ARE MOST LIKELY WITH LARGE HAIL AND TORNADOES...ESPECIALLY
GUSTNADOES...BEING A LESSER THREAT. THE STORMS WILL MOVE QUICKLY ACROSS
THE AREA ONCE THEY DEVELOP SO THE THREAT IS EXPECTED TO END BY EARLY
EVENING.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THROUGH THIS EVENING.

PURPURA/STEADHAM/SHARPE
Special weather statement, Oct 8, 12:02 PM CDT, 4 hours 58 minutes before
OKZ004>053-TXZ083>090-091130-

THUNDERSTORM OUTLOOK ...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED OCT 8 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING
ACROSS ALL OF WESTERN NORTH TEXAS AS WELL AS ALL OF CENTRAL...WESTERN
NORTHERN...AND SOUTHEASTERN OKLAHOMA. DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT...BUT LARGE HAIL AND ISOLATED TORNADOES WILL ALSO
BE POSSIBLE.

A VIGOROUS UPPER AIR STORM SYSTEM WILL CONTINUE TO MOVE FROM THE CENTRAL
AND SOUTHERN ROCKIES INTO THE HIGH PLAINS DURING THE AFTERNOON HOURS.
THE  AIRMASS OVER THE SOUTHERN PLAINS IS BECOMING MODERATELY UNSTABLE
WITH ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF MEXICO STREAMING
ACROSS  MUCH OF TEXAS AND OKLAHOMA.

THUNDERSTORMS WILL MOST LIKELY DEVELOP INTO A LINE IN THE EASTERN
PORTION OF THE TEXAS PANHANDLE BY EARLY AFTERNOON. THESE STORMS ARE
EXPECTED TO INTENSIFY DURING THE AFTERNOON AS THEY MOVE ACROSS WESTERN
NORTH TEXAS AND OKLAHOMA. THE VERTICAL WIND PROFILE DOES NOT SHOW LARGE
AMOUNTS OF TURNING OF THE WINDS WITH HEIGHT...SO STRONG DAMAGING WINDS
ARE MOST LIKELY WITH LARGE HAIL AND TORNADOES...ESPECIALLY
GUSTNADOES...BEING A LESSER THREAT. THE STORMS WILL MOVE QUICKLY ACROSS
THE AREA ONCE THEY DEVELOP SO THE THREAT IS EXPECTED TO END BY EARLY
EVENING.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THROUGH THIS EVENING.

PURPURA/STEADHAM/SHARPE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 5:30 PM CDTSevere Thunderstorm WarningOUNCaddo45 min
Oct 8, 5:39 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens51 min
Oct 8, 6:15 PM CDTSevere Thunderstorm WarningOUNCanadian45 min
Oct 8, 6:28 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens47 min
Oct 8, 6:30 PM CDTSevere Thunderstorm WarningOUNLogan45 min
Oct 8, 6:34 PM CDTSevere Thunderstorm WarningOUNKay, Noble41 min
Oct 8, 6:50 PM CDTTornado WarningOUNLogan40 min
Oct 8, 6:54 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.